Alert archive / North Carolina / Freeze Warnings in 2017

Freeze Warning 7, NWS Newport/Morehead City, NC

December 12, 2017

NWS Newport/Morehead City, NC issued this freeze warning at Dec 12, 2017, 3:27 AM EST. It took effect at Dec 13, 2017, 3:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2017, 3:27 AM EST (08:27 UTC)
In effect from
Dec 13, 2017, 3:00 AM EST
Expired
Dec 13, 2017, 8:00 AM EST
In force
5 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

651 
WWUS72 KMHX 120827
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
327 AM EST Tue Dec 12 2017

NCZ103-104-122030-
/O.NEW.KMHX.FZ.W.0007.171213T0800Z-171213T1400Z/
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, Hatteras Village, and Ocracoke
327 AM EST Tue Dec 12 2017

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EST WEDNESDAY...

The National Weather Service in Newport/Morehead City has issued
a Freeze Warning, which is in effect from 3 AM to 9 AM EST
Wednesday.

* TEMPERATURES...Around 32 degrees.

* TIMING...late tonight and early Wednesday.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
4 follow-up statements
697 
WWUS72 KMHX 121034
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
534 AM EST Tue Dec 12 2017

NCZ103-104-122245-
/O.NEW.KMHX.WI.Y.0014.171213T0000Z-171213T1500Z/
/O.CON.KMHX.FZ.W.0007.171213T0800Z-171213T1400Z/
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, Hatteras Village, and Ocracoke
534 AM EST Tue Dec 12 2017

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
WEDNESDAY...

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EST
WEDNESDAY...

The National Weather Service in Newport/Morehead City has issued
a Wind Advisory, which is in effect from 7 PM this evening to
10 AM EST Wednesday.

* TEMPERATURES...Around 32 degrees.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Strongest winds to occur from this evening through
  early Wednesday morning. Freezing temperatures to occur late 
  tonight and early Wednesday.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. Frost and freeze 
  conditions may damage sensitive vegetation. Take steps now to 
  protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Wind Advisory means that sustained winds of 31 to 39 mph or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
793 
WWUS72 KMHX 122048
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
348 PM EST Tue Dec 12 2017

NCZ103-104-130900-
/O.CON.KMHX.FZ.W.0007.171213T0800Z-171213T1400Z/
/O.CON.KMHX.WI.Y.0014.171213T0000Z-171213T1500Z/
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, Hatteras Village, and Ocracoke
348 PM EST Tue Dec 12 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
10 AM EST WEDNESDAY...

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EST
WEDNESDAY...

* TEMPERATURES...In the lower 30s.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Strongest winds to occur from this evening through 
  early Wednesday morning. Freezing temperatures to occur late 
  tonight and early Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Frost and freeze conditions may damage sensitive vegetation. 
  Take steps now to protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Wind Advisory means that sustained winds of 31 to 39 mph or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
259 
WWUS72 KMHX 130835
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
335 AM EST Wed Dec 13 2017

NCZ103-104-131300-
/O.EXT.KMHX.FZ.W.0007.000000T0000Z-171213T1300Z/
/O.EXT.KMHX.WI.Y.0014.000000T0000Z-171213T1100Z/
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, Hatteras Village, and Ocracoke
335 AM EST Wed Dec 13 2017

...FREEZE WARNING NOW IN EFFECT UNTIL 8 AM EST THIS MORNING...
...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

* TEMPERATURES...In the lower 30s.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Strongest winds to occur early this morning. Freezing
  temperatures to occur early this morning as well. 

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. Frost and freeze 
  conditions may damage sensitive vegetation. Take steps now to 
  protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Wind Advisory means that sustained winds of 31 to 39 mph or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
996 
WWUS72 KMHX 131106
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
606 AM EST Wed Dec 13 2017

NCZ103-104-131300-
/O.EXP.KMHX.WI.Y.0014.000000T0000Z-171213T1100Z/
/O.CON.KMHX.FZ.W.0007.000000T0000Z-171213T1300Z/
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, Hatteras Village, and Ocracoke
606 AM EST Wed Dec 13 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...
...WIND ADVISORY HAS EXPIRED...

* TEMPERATURES...In the lower 30s.

* TIMING...Freezing temperatures to occur early this morning.  
 
* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this freeze warning went out at Dec 11, 9:56 PM EST, 5 hours 31 minutes earlier.

Area forecast discussion, Dec 11, 9:56 PM EST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
956 PM EST Mon Dec 11 2017

.SYNOPSIS...
High pressure will build in from the south though tonight. A
strong cold front will approach the area and push through
tomorrow, bringing colder temperatures Tuesday night and
Wednesday. Another cold front will cross Thursday night.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 955 PM Monday...After winds decoupled early on, they are
starting to pick up a bit across the region at late evening. Did
lower minimum temperatures another degree or two to account for
current readings, but would expect temperatures to level off or
perhaps rise toward morning as SW winds increase ahead of oncoming
cold front currently near the Mississippi River. Expect the winds
to increase between about 08z and 12z ahead of strong Arctic cold
front.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 3 pm Monday...An increase of mid to high clouds ahead of
the approaching cold front. Models have a good agreement with
the front entering into Eastern NC around noon and pushing
through late afternoon/early evening. There is limited amount of
moisture associated with the frontal passage with the highest
PW 0.50 inches, so not expecting any type of precip. Low level
thicknesses will slightly be higher than Monday and supports
highs in the in the mid/upper 50s inland and upper 50s to around
60 degree along the beaches.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 300 am Mon...Another shot of arctic air will surge in Tue
night and Wed as upper trof crosses the region. Models are dry
with limited moisture so no precip expected. Very cold Wed with
lows in the mid 20s inland to low 30s coast and highs mainly
upper 30s to lower 40s.

Another front moves through late in the week. Timing of this
feature much in question. HPC surface prog has it passing
through Thursday. However, the latest run of both the GFS and
the ECMWF are much slower with it, bringing it through Fri
afternoon. Because of this, I will continue the dry forecast for
late week as moisture still appears limited. The weekend looks
dry with high pressure building into the region from the
southwest.

Highs Thu upper 40s to lower 50s and mostly lower/mid 50s Fri
and upper 40s to lower 50s Sat. Temps moderate a bit Sunday with
highs in the mid/upper 50s.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Short Term /through 00Z Wednesday/...
As of 650 PM Monday...VFR conditions should prevail through this
TAF cycle. Winds will increase later tonight and gusty SW winds
are expected ahead of a strong Arctic cold front on Tuesday
before becoming WNW/NW late in the day. A few scattered clouds
will accompany the front, but any ceilings should remain in the
VFR range.

Long Term /Tuesday through Friday/...
As of 300 am Mon...VFR/dry weather expected with partly cloudy to
mostly clear skies.

&&

.MARINE...
Short Term /through Tuesday night/...
As of 955 PM Monday...Light SE/S winds persist across the
Coastal Waters and Sounds, at less than 10 knots with seas at
1-3 feet at late evening. Per latest high-resolution guidance,
expect winds to veer to more S/SW and increase to 10-20 knots
with gusts to around 25 knots between 08z and 12z ahead of a
strong Arctic cold front. Seas will build quickly toward
morning from the current 1-3 feet to 4-7 feet by Tuesday
morning. Seas peak at 6-9 ft over the outer central and southern
waters in the afternoon Tuesday. A Small Craft Advisory has
been issued for all of the near shore waters, sounds and rivers.
A few gusts to gale force will be possible Tuesday as the front
pushes through over the coastal waters. After the frontal
passage, NW wind surge 25-35 knots is expected and have issued
Gale Watches for all coastal waters and sounds Tuesday night.

Long Term /Tuesday through Friday/...
As of 300 am Mon...The long term will feature mostly poor
boating conditions for the coastal waters and sounds. Two dry
fronts will pass through the area, one on Tuesday and the other
on Thursday.

The flow will be westerly through the period, with the strongest
winds Tuesday night into Wednesday at 20-30 knots on the
coastal waters and Sounds. A Gale Watches are now in effect for
those zones. A few gusts to gale force will be possible Tuesday
and Tuesday night on the coastal waters.

Winds Thursday and Friday will average 10-20 knots, with 20-25
knots possible from Hatteras to Ocracoke on Friday.

Seas on the coastal waters will be highest Tuesday and Tuesday
night, averaging 5-9 feet. Seas will remain elevated for the
remainder of the period, with small craft conditions continuing
through the end of the week for most of the coastal waters.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 7 PM Tuesday to 1 PM EST Wednesday
     for AMZ136-137.
     Gale Watch from late Tuesday night through Wednesday morning
     for AMZ130-131-135.
     Small Craft Advisory from 4 AM Tuesday to 1 AM EST Wednesday
     for AMZ135.
     Small Craft Advisory from 1 PM Tuesday to 1 AM EST Wednesday
     for AMZ130-131.
     Gale Watch from Tuesday evening through Wednesday morning for
     AMZ150-152-154.
     Small Craft Advisory from 4 AM to 7 PM EST Tuesday for AMZ150-
     152-154.
     Gale Watch from Tuesday evening through Wednesday morning for
     AMZ156-158.
     Small Craft Advisory from 4 AM to 10 PM EST Tuesday for AMZ156-
     158.

&&

SYNOPSIS...BM
NEAR TERM...CTC
SHORT TERM...JME/BM
LONG TERM...HSA
AVIATION...CTC/HSA/SGK
MARINE...CTC/HSA/BM
Hazardous weather outlook, Dec 11, 3:55 PM EST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
355 PM EST Mon Dec 11 2017

NCZ029-044>047-079>081-090>095-098-122100-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
355 PM EST Mon Dec 11 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-122100-
Outer Banks Dare-Outer Banks Hyde-
355 PM EST Mon Dec 11 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Freezing temperatures will be possible Wednesday morning with lows
forecast into the lower 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 3:26 AM ESTGale WarningMHX37 hr
Dec 12, 5:34 AM ESTWind AdvisoryMHX24 hr
Dec 12, 5:35 AM ESTLow Water AdvisoryMHX29 hr

Nearby

Freeze Warnings in North Carolina, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.